North Dakota, 2010

High Wind in North Dakota, April 28, 2010

April 28, 2010 · NWS BIS · 1 event in 1 county or zone

Areas of showers allowed an isolated damaging wind gust to reach the surface over LaMoure County in southeast North Dakota. A strong synoptic low pressure system produced wind advisory criteria winds further west across central portions of the state.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Areas of showers allowed an isolated damaging wind gust to reach the surface over LaMoure County in southeast North Dakota. A strong synoptic low pressure system produced wind advisory criteria winds further west across central portions of the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Apr 28, 2:47 PM CST, 52 minutes earlier.

Area forecast discussion, Apr 28, 2:47 PM CST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
347 PM CDT WED APR 28 2010

.SYNOPSIS...
A HIGHLY AMPLIFIED FLOW PATTERN WILL ESTABLISH ITSELF ACROSS NORTH
AMERICA.  THIS IS EXPECTED TO OCCUR AS A BUILDING RIDGE ACROSS THE
EASTERN PACIFIC INDUCES THE DOWNSTREAM DIGGING OF A POTENT STORM
SYSTEM ACROSS THE PACIFIC NORTHWEST. THIS WILL SET THE STAGE FOR A
COOL...WET AND BREEZY PERIOD ACROSS THE NORTHERN PLAINS
THROUGH THE WEEKEND.

&&

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT

THE MAIN FORECAST CHALLENGES DURING THE SHORT TERM PERIOD WILL BE
WINDS THIS AFTERNOON...AND THEN WILL TURN TO PRECIPITATION CHANCES
AND TEMPERATURES THROUGH THE PERIOD. THE 12 UTC MODEL SUITE IS IN
REASONABLE AGREEMENT WITH THE LARGE SCALE FEATURES...SO A MODEL
BLEND WAS USED FOR THIS PACKAGE.

THE AFOREMENTIONED STORM SYSTEM IS NOW AFFECTING THE NORTHERN
PLAINS. A STRONG ASSOCIATED SURFACE LOW ALONG THE FRONT RANGE OF THE
NORTHERN ROCKIES HAS LED TO A STRONG PRESSURE GRADIENT ACROSS NORTH
DAKOTA THIS AFTERNOON. WINDS HAVE BEEN GUSTING OUT OF THE
SOUTHEAST...JUST UNDER THE 50 KNOT WARNING CRITERIA. I AM EXPECTED
THE WINDS TO REMAIN UNDER THIS MAGIC NUMBER THROUGH THE
AFTERNOON...ALBEIT CLOSE. THEREFORE...NO HIGH WIND WARNING IS
ANTICIPATED. HOWEVER...I HAVE UPDATED THE NPW TO WORD IT WITH GUSTS
UP TO 55 MPH ACROSS THE JAMES RIVER VALLEY.

THE OTHER CONCERN FOR LATE THIS AFTERNOON/EVENING IS THE POSSIBILITY
FOR STRONG THUNDERSTORM DEVELOPMENT. LATEST RADAR IMAGERY SHOWS SOME
SCATTERED SHOWERS WITH EMBEDDED THUNDERSTORMS ACROSS FAR EASTERN MT
AND WESTERN SD. THIS APPEARS TO BE ASSOCIATED WITH AN UPPER LEVEL
DISTURBANCE INTERACTING WITH THE FRONTAL ZONE ACROSS WESTERN ND.
THIS ACTIVITY SHOULD BECOME MORE ORGANIZED AS A STRONG MID LEVEL JET
NOSES IN ACROSS SOUTHERN NORTH DAKOTA. THIS WILL RESULT IN 0-6KM
BULK SHEAR IN EXCESS OF 40 KNOTS ACROSS SOUTH CENTRAL NORTH DAKOTA
BY EARLY THIS EVENING. THE MAIN LIMITING FACTOR IS LOW LEVEL
MOISTURE. MEDIOCRE DEW POINTS IN THE LOW TO MID 40S ARE RESULTING IN
UNDER 1000 J/KG OF CAPE. ADDITIONALLY...A RATHER STOUT CAP IS IN
PLACE. IN SPITE OF THIS...HEIGHT FALLS AND STRONGER SYNOPTIC SCALE
ASCENT ASSOCIATED WITH THE UPPER LEVEL SYSTEM SHOULD ALLOW PARCELS
TO REACH THEIR LFC BY EARLY EVENING. THE THREAT FOR SEVERE WEATHER
SHOULD DIMINISH OVERNIGHT AND SHOULD BE CONFINED TO SOUTH CENTRAL
NORTH DAKOTA.

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TONIGHT AND ON
FRIDAY...MAINLY ACROSS THE JAMES RIVER VALLEY AND POINTS EAST. MOST
AREAS WILL LIKELY SEE A DRY PERIOD ON THURSDAY AND THURSDAY NIGHT.
DURING THIS TIME...THE UPPER LEVEL LOW WILL PRODUCE ANOTHER AREA OF
SURFACE LOW PRESSURE ACROSS SOUTHERN CANADA.  THIS SECOND LOW WILL
PUSH ANOTHER COLD FRONT ACROSS THE AREA ON FRIDAY. COLDER AIR AND
THE TREAT FOR RAIN WILL REENTER THE PICTURE ON FRIDAY. WE COULD EVEN
SEE SOME "MAY DAY" SNOW ON SATURDAY MORNING...ESPECIALLY ACROSS THE
NORTH. THE CHANCES FOR PRECIPITATION WILL CONTINUE THROUGH THE SHORT
TERM PERIOD AS THE UPPER LOW SLOW MOVES EAST.

TEMPERATURES WILL BE ON A DOWNWARD TREND INTO THE WEEKEND. HIGH
TEMPERATURES WILL MAINLY BE IN THE 50S WITH SOME 40S POSSIBLE OVER
THE WEEKEND.

.LONG TERM...SUNDAY THROUGH WEDNESDAY NIGHT...

LONG TERM MODELS NOT IN GOOD AGREEMENT...AND CONSENSUS WAS TO USE
THE EUROPEAN MODEL FOR THE LONG TERM FORECAST. THE LARGE STORM
SYSTEM AFFECTING THE CENTRAL PART OF THE COUNTRY IN THE SHORT TERM
IS DEPICTED OVER MANITOBA/ONTARIO/MINNESOTA/ERN NORTH DAKOTA SUNDAY
MORNING. THE MODEL INDICATES THE SYSTEM LIFTING TO THE NORTHEAST TO
HUDSON BAY ON MONDAY. COLD AIR MOVING SOUTH ON THE BACK SIDE OF THIS
SYSTEM MAY BE COLD ENOUGH FOR RAIN OR SNOW SHOWERS SUNDAY AND SUNDAY
NIGHT. ANOTHER SHORTWAVE FOLLOWING THE MAIN SYSTEM WILL BE
ASSOCIATED WITH A SLIGHT CHANCE OF SHOWERS THROUGH MONDAY.

ANOTHER LARGE STORM SYSTEM MOVES ONTO THE WESTERN CANADIAN COAST
SUNDAY NIGHT/MONDAY AND APPROACHES THE DAKOTAS ON TUESDAY. THIS
SCENARIO WOULD SUGGEST SLIGHT CHANCES OF SHOWERS MENTIONED FOR
TUESDAY NIGHT IN PARTS OF WESTERN NORTH DAKOTA...AND INTO WEDNESDAY
AND WEDNESDAY NIGHT FOR WESTERN AND CENTRAL NORTH DAKOTA.

THE TEMPERATURE FORECAST FOR THE LONG TERM IS MORE CHARACTERISTIC OF
TRANSITIONAL SEASONS LIKE SPRINGTIME. COOLER WEATHER WHEN THE STORM
SYSTEMS ARE OVER THE STATE OR JUST PAST THE STATE WILL BRING LOWS IN
THE 30S AND HIGHS IN THE 50S SUNDAY. WARMING AHEAD OF LARGE STORM
SYSTEMS WILL MEAN FORECAST HIGHS IN THE 60S TUESDAY AND WEDNESDAY.

&&

.AVIATION...

A FRONTAL BOUNDARY ASSOCIATED WITH A LARGE AND VIGOROUS LOW PRESSURE
SYSTEM TO OUR WEST WILL SWEEP THROUGH THE STATE TODAY...BRINGING A
CHANCE FOR THUNDERSTORMS BEGINNING AT KDIK AND KISN AROUND
21Z...KBIS AND KMOT AROUND 00Z...AND KJMS BY 03Z. SOUTH TO
SOUTHEASTERLY 20 TO 30 KNOT WINDS AHEAD OF THE FRONT SHOULD SHIFT TO
THE WEST AND DECREASE TO AROUND 15 KNOTS AS THE FRONT PASSES...WITH
SOME GUSTS IN THE CENTER OF THE STATE FROM KBIS TO KJMS REACHING TO
AROUND 45 KNOTS. EXPECT MOSTLY VFR CONDITIONS THROUGH THURSDAY
MORNING...WITH MVFR CONDITIONS AND GUSTY WINDS LIKELY DURING ANY
THUNDERSTORM ACTIVITY.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING FOR NDZ003-
011-019>021-034-035-042-045-046.

WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR NDZ004-005-012-
013-022-023-025-036-037-047-048-050-051.

&&

SHORT TERM...KJB
LONG TERM...JV
AVIATION...BPN
Hazardous weather outlook, Apr 28, 4:00 AM CST, 11 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
500 AM CDT WED APR 28 2010

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-291000-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
500 AM CDT WED APR 28 2010 /400 AM MDT WED APR 28 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

STRONG SOUTHEAST WINDS WITH GUSTS UP TO AROUND 50 MPH ARE EXPECTED
OVER CENTRAL AND EASTERN NORTH DAKOTA TODAY AND THIS EVENING.
PLEASE SEE WWW.WEATHER.GOV/BIS FOR DETAILS.

CHANCES FOR THUNDERSTORMS ARE FORECAST TODAY AND TONIGHT. A FEW
STORMS MAY PRODUCE STRONG WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CHANCES FOR THUNDERSTORMS ARE FORECAST THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, La Moure

When
April 28, 3:39 PM CST to 3:47 PM CST
Where
La Moure forecast zone
Measured
55 kt (63 mph) estimated gust
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
46.457, -98.535 (the zone’s center; the record gives no point)

Areas of showers enabled gusty mid level winds associated with a strong low pressure system over eastern Montana to reach the surface. Portions of a fence were blown down and a pole barn roof was blown off.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2010Every state in 2010This day in weather historyWarnings in North Dakota, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 224425.